Pennsylvania, 2006

Hail in Pennsylvania, July 18, 2006

July 18, 2006 · NWS BGM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 18, 9:45 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 9:45 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 AM EDT TUE JUL 18 2006

.SHORT TERM (TODAY - THURSDAY)...
FIRST CELL JUST RAPIDLY FORMED IN BRADFORD COUNTY. SEVERE THREAT
LOOKS BEST IN NE PA AND SULLIVAN NY THIS AFTN...BUT POSSIBLE
ANYWHERE IN CWA. UPDATED FOR CURRENT CONDITIONS. SFC WINDS SHIFTING
TO THE NW ALREADY. TEMPS A LITTLE AHEAD OF SCHEDULE WITH MAXES
LOOKING GOOD. U80S NY TO L90S PA STILL WITH HI IN MID AND U90S.
SPS TO BE REISSUED LATE MORNING. THIS ALSO LOOKS GOOD AND WILL BE
ONLY TWEAKED. TAC

ACTIVE COLD FRONT IS SWINGING THROUGH THE GREAT LAKES EARLY THIS
MORNING. CONVECTION FOLLOWED ENTIRE FRONTAL LENGTH DURING THE LATE
AFTERNOON HOURS. AFTER DIURNAL INSTABILITY WAS LOST THE CONVECTION
SPLIT NORTH AND SOUTH WITH THE JET ENERGY.

CURRENT THOUGHT IS THE BEST DYNAMICS WILL BE NORTH OF THE REGION,
HOWEVER UPSTATE NY IS PROGGED TO BE UNDER FAVORABLE RIGHT REAR QUAD
OF UL JET THIS AFTERNOON. GREATEST INSTABILITY WILL BE FROM CENTRAL
PA TOWARD ELM/ITH LATE MORNING. THEREAFTER BEST THETA-E/LI VALUES
AROUND PEAK HEATING WILL BE FROM NEAR BGM TO ONEONTA. LI/S RANGE
FROM -5 TO -8 INDICATING AMPLE INSTABILITY.

MOST CONCERNING IS APPARENT EXISTENCE OF ELEVATED MIXED LAYER ON BUF
SOUNDING. THE VERY WARM/DRY AIRMASS (ESPECIALLY AOA 700MB) CAN BE
TRACED ALONG THE RIDGE TOP AT VARIOUS UPSTREAM SOUNDINGS, AND CAN BE
SEEN TO ORIGINATE FROM THE PLAINS. STATISTICS SHOW 85% OF SEVERE WX
DAYS WITH AN EML PRESENT PRODUCE HIGH END SEVERE EVENTS. GIVEN
PRESENCE OF PRETTY GOOD DEEP LEVEL SHEAR (THOUGH TURNING IS NOT
IMPRESSIVE) BELIEVE WE SHOULD ISSUE A HEADS UP SPS FOR SEVERE
POTENTIAL.

THOUGH WE ARE QUITE WARM THROUGH 700MB THE DEEP DRY AIR PROFILE
ALOFT IS SUGGESTIVE OF LARGE HAIL PRODUCTION.

ONCE WE CLEAR THE FRONT THROUGH THE REGION LATE AFTERNOON, WE DRY
RAPIDLY. SO EXPECT A CLEAR, COOLER OVERNIGHT FOLLOWED BY A PLEASANT,
FAIR WEATHER WEDNESDAY.  DJP
&&

.AVIATION (18/12Z TO 19/12Z)...
MAIN CONCERN WILL BE FOR THUNDER POTENTIAL DURING AFTERNOON HOURS.
THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS, GUSTY WINDS, AND HAIL.
WILL UPDATE AS IT EVOLVES AND NEAR TAF SITES. FOR NOW HAVE A TEMPO
FOR SHOWERS STILL IN VFR EARLY AFTN.

OTHERWISE VFR CONDITIONS ARE FORECAST WITH MUCH DRIER AIR MOVING IN
DURING THE EVENING HOURS. WESTERLY AROUND 10KTS MIDDAY SHIFTING TO
NW THEN BECOMING LIGHT OVERNIGHT.  TAC/DJP
&&

.LONG TERM (THURSDAY NIGHT - MONDAY)...
FOLLOWED HPC GUIDANCE CLOSELY. UPR WAVE AND ASSCT CD FRNT PASSES BY
FROM THE W-NW THU NGT AND FRI AS PER GFS/ECMWF AND GEM. WENT W/ CHC
POPS SHRA/TSRA IN GRIDS. FAIR WX RETURNS WITH HI PRESSURE FOR THE
THE WEEKEND. SOME MED RANGE MODELS AND MODEL RUNS HINT THAT
SHRA/TSRA CUD REACH INTO THE CWA BY SUNDAY...OTHER RUNS AND MODELS
DON/T. THEREFORE HV SLGHT CHC FOR NOW AS PER HPC FOR SUNDAY. FOR
MONDAY WENT WITH CHC POPS AS SOME ACVTY CUD WORK IN AS NEXT WAVE IN
THE WRLIES APPRCHES. IN ADDTN...UPR TROF BEGINS TO ORGANIZE OVR THE
NERN US WHICH WILL FAVOR POTENTIAL FOR SOME SHRA AND/OR TSRA.
- NICOSIA
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Jul 18, 10:27 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1127 AM EDT TUE JUL 18 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191530-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1127 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MAIN CONCERN TODAY WILL BE FOR SEVERE THUNDERSTORM DEVELOPMENT,
ESPECIALLY DURING THE AFTERNOON HOURS. THE ENTIRE AREA IS IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH
MAY BE ISSUED THIS AFTERNOON. DAMAGING WINDS, HEAVY DOWNPOURS,
AND LARGE HAIL ARE POSSIBLE WITH THUNDERSTORM ACTIVITY. THE FLASH
FLOODING THREAT IS LOW WITH STORMS EXPECTED TO BE MOVING.
FREQUENT CLOUD TO GROUND LIGHTNING HAS ACCOMPANIED THUNDERSTORM
ACTIVITY TO OUR WEST, AND IS ANOTHER CONCERN FOR TODAY. SEE THE
SPECIAL WEATHER STATEMENT FOR FURTHER DETAILS.

A HEAT ADVISORY WILL NOT BE NEEDED IN NORTHEAST PENNSYLVANIA AND
SULLIVAN COUNTY NEW YORK TODAY WITH TEMPERATURES AND DEWPOINTS A
FEW DEGREES BELOW MONDAYS. HEAT INDICES WILL BE IN THE MID AND
UPPER 90S IN THE WILKES-BARRE SCRANTON AREA AND IN THE MID
DELAWARE VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS AGAIN LATE
THURSDAY AND ALL OF FRIDAY WITH ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY. THE MOST LIKELY TIME FOR
ACTIVATION IS 1 TO 5 PM.

TAC/DJP

In the hours before

Special weather statement, Jul 18, 9:49 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1049 AM EDT TUE JUL 18 2006

PAZ038-181515-
BRADFORD PA-
1049 AM EDT TUE JUL 18 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SPRINGFIELD...AND
  MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WETONA AT 1055 AM EDT...
  EAST SMITHFIELD AND WEST BURLINGTON AT 1100 AM EDT...
  RIGGS AND BURLINGTON AT 1105 AM EDT...
  ULSTER AND SHESHEQUIN AT 1110 AM EDT...
  NORTH TOWANDA AND TOWANDA AT 1115 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Jul 18, 10:11 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1111 AM EDT TUE JUL 18 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-182100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
1111 AM EDT TUE JUL 18 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH NEW YORK AND
PENNSYLVANIA THIS AFTERNOON. THUNDERSTORMS ARE LIKELY TO FORM
AHEAD OF AND ALONG THE FRONT, WITH SOME STORMS RAPIDLY BECOMING
SEVERE.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN NOON AND
5 PM. THE ENTIRE REGION HAS THE POTENTIAL TO RECEIVE SEVERE
WEATHER, BUT THE HIGHEST PROBABILITY WILL BE IN NORTHEAST
PENNSYLVANIA AND SULLIVAN COUNTY IN NEW YORK.

THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. DUE
TO THE RAPID FORECAST MOVEMENT OF THE THUNDERSTORMS, FLASH
FLOODING IS NOT ANTICIPATED. HOWEVER STRONGER STORMS WILL PRODUCE
HEAVY DOWNPOURS WHICH MAY CAUSE MINOR FLOODING PROBLEMS IN URBAN
AND POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA
SOURCE...FOR UPDATES ON THE POTENTIAL FOR SEVERE THUNDERSTORMS.

PADAVONA/TAC
Special weather statement, Jul 18, 11:56 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1256 PM EDT TUE JUL 18 2006

PAZ043-044-181800-
LACKAWANNA PA-WYOMING PA-
1256 PM EDT TUE JUL 18 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TUNKHANNOCK...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CENTER MORELAND AT 105 PM EDT...
  LAKE WINOLA AND MILL CITY AT 110 PM EDT...
  LA PLUME AND FACTORYVILLE AT 115 PM EDT...
  GLENBURN AND WAVERLY AT 120 PM EDT...
  CLARKS SUMMIT AND CLARKS GREEN AT 125 PM EDT...
  WEST SCRANTON AND TAYLOR AT 130 PM EDT...
  SCRANTON AND DICKSON CITY AT 135 PM EDT...
  DUNMORE AND THROOP AT 140 PM EDT...

THIS STORM WILL LIKELY PRODUCE BRIEF HEAVY DOWNPOURS... LIGHTNING...
STRONG GUSTY WINDS AND SMALL HAIL. THIS STORM HAS THE POTENTIAL TO
BECOME SEVERE.

The radar

The Binghamton radar (KBGM), 97 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
July 18, 1:30 PM EST
Where
Wayne County, Lake Ariel
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.450, -75.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525409.